Is Metothrexate so Harmless in Patients with Autoimmune Disorders?
The incidence of autoimmune diseases increasing nowdays. Despite of the development of diagnosis and management of diseases, they remained chronic diseases. The patient’s lifespan expansion requires long-term treatment with harmful agents, such as Metothrexate or other immunosuppressive drugs. The Metothrexate toxicities are based on the duration and cumulative dosing of drug, and the combination with other drugs. Myelosuppression and consequent pancytopenia is the most frequent hematologic toxicity, which occur mostly later during low dose Metothrexate administration. We demonstrate three cases of low dose metothrexate toxicity in older patients with rheumatoid arthritis and psoriasis. All patients were treated with low dose Metothrexate along more than one year continuously. Two old patients with RA and another with psoriasis developed pancytopenia causing severe neutropenia, cutaneous bleeding, and bruising and septic condition. They required intravenous antibiotic therapy, corticosteroids and limited transfusion dependence as a result of low dose methotrexate. We have assessed the possible causes of Metothrexate toxicities and found that all patients used non-steroid anti-inflammatory drugs because of pain and proton-pump inhibitor to avoid development of peptic ulcer. Two patients recovered, another died in septic condition. We would like to drawn attention of haematologists, dermatologists and rheumatologists to the harmful effect of low dose methotrexate in this patient population and emphasize the role of rigorous and consequent hematologic testing to avoid these severe late complications.